Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 48, NWS Kansas City, MO

May 15, 2022Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 15, 2022, 6:24 AM CDT for Buchanan County, Platte County, Missouri; Atchison County, Doniphan County, Leavenworth County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2022, 6:24 AM CDT (11:24 UTC)
Expired
May 15, 2022, 7:15 AM CDT
In force
51 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Atchison County, KS, Doniphan County, KS, Leavenworth County, KS, Buchanan County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 11:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2022-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2022-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2883 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:22 AM CDT, 2 minutes earlier.

Area forecast discussion, May 15, 6:22 AM CDT, 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
622 AM CDT Sun May 15 2022

.Discussion...
Issued at 308 AM CDT SUN MAY 15 2022

Message of the Day

- Isolated storms have been able to hold on this morning north of
  the MO River. Limited shear and instability should keep these
  storms sub-severe.

- A complex of storms will move southeast through the area around
  sunrise through the evening. Severe weather is possible with
  these storms, especially along/south of the MO River. Damaging
  winds and large hail are the main concerns. The tornado threat
  is low, but can't be ruled out.

The cold front that moved into the area yesterday, has stalled from
about Kirksville to KC. This boundary and a subtle shortwave has
allowed convection to continue this morning, north of the MO
River. The isolated storms will keep moving east, exiting the
area/diminishing around sunrise. Severe weather is not expected
with this activity.

The convection currently developing in NE will be the main concern
today. An upper level trough will move through helping expand the
coverage of these storms. Storms will arrive in far northwest
MO/northeast KS around 4-6 AM. They will be elevated this morning
with MUCAPE up to 1000 J/kg, 40 kts of deep layer shear, and
moderate mid-level lapse rates, so isolated hail up to quarter
sized is the initial concern. As the complex of storms moves
southeast, instability will increase with daytime heating and the
storms will catch up to the cold front. This will allow them to
become more surface-based late this morning into the afternoon.
Max SBCAPE will be around 3000-4000 J/kg with 40+ kt of shear. As
a result the greatest chance for severe weather resides in areas
along and south of the MO River between 11 AM and 4 PM. The
greatest concerns are damaging winds up to 60 mph and hail up to
quarter sized. Some low-level shear is present as well, so can't
rule out a tornado or two. The main area of storms should exit the
area between 3-5 PM, however, non-severe scattered showers and
storms will develop behind the front exiting the area by 7 PM.
With the storms and frontal passage, temperatures will only warm
into the upper 60s to upper 70s today.

Upper level ridging and surface high pressure settle into the area
tomorrow, making for a beautiful day. Skies will be sunny, with
light winds and highs in the 70s.

Warmer temperatures and another round of rain returns Tuesday as a
subtle shortwave trough and surface low pressure move through the
region. A warm front lifts north during the day, increasing daytime
highs to the mid 70s to low 80s. There is a chance for storms during
the day, but the best chance is overnight when upper level forcing
is greater, the LLJ strengthens, and the cold front moves through.
Severe weather will be possible with any storm that develops
Tuesday. The main concerns are hail and strong winds.

Tuesday's cold front won't do much to temperatures. For the
remainder of the week, expect highs in the 70s and 80s with lows
in the 50s and 60s. The upper level pattern will remain zonal,
with another shortwave trough moving through Thursday, bringing
another chance for storms. A big pattern change is possible next
weekend, which could bring near to below normal temperatures.

&&

.Aviation...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 621 AM CDT SUN MAY 15 2022

Main concern today is a complex of convection moving through much
of the area. Storms currently in NE and northeast KS will expand
in coverage and keep moving southeast today. Although coverage
will increase, can still expect some short breaks in the storms.
A cold front bisects the state of MO. This boundary may retreat
north a little today during daytime heating, but by this evening,
winds will be out of the north-northwest. The storms and boundary
eventually move southeast together, however, some scattered post
frontal showers will linger before the area becomes dry. High
pressure moves in behind the front, clearing out skies.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Atkins
Aviation...Atkins
Hazardous weather outlook, May 15, 3:52 AM CDT, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
352 AM CDT Sun May 15 2022

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-160900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
352 AM CDT Sun May 15 2022

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered strong to severe thunderstorms will impact portions of
northeastern Kansas and northwestern Missouri through the early
morning hours. Storms are expected to increase in coverage as they
evolve east and southeast through midday. The greatest risk of
severe storms will exist in the afternoon south of the I-70 corridor.
The greatest hazards will be hail to the size of quarters and wind
gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms will be possible Tuesday night into
early Wednesday as another system moves through the region.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 15, 5:55 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
555 AM CDT Sun May 15 2022

KSZ025-103-MOZ020-028-151145-
Atchison KS-Leavenworth KS-Platte MO-Buchanan MO-
555 AM CDT Sun May 15 2022

...A strong thunderstorm will impact portions of northwestern
Leavenworth, central Atchison, southwestern Buchanan and northwestern
Platte Counties through 645 AM CDT...

At 555 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lancaster, or 10 miles west of Atchison, moving southeast at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Atchison, Effingham, Rushville, Lancaster, Lewis And Clark Village,
Farmington, Huron, Cummings, Potter, Bean Lake and Lewis And Clark
Vi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3965 9539 3964 9510 3962 9510 3962 9506
      3963 9505 3963 9499 3944 9502 3937 9515
      3939 9518 3942 9518 3942 9522 3955 9543
TIME...MOT...LOC 1055Z 296DEG 24KT 3956 9533

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:21 PM CDTSpecial Weather StatementEAXDaviess24 min
May 15, 6:51 AM CDTSpecial Weather StatementEAXCaldwell, Linn, Livingston39 min
May 15, 8:11 AM CDTSevere Thunderstorm WarningEAXCass, Jackson49 min
May 15, 8:25 AM CDTAreal Flood AdvisoryEAXCaldwell, Daviess3 hr
May 15, 8:54 AM CDTSpecial Weather StatementEAXHenry, Johnson36 min
May 15, 9:12 AM CDTSevere Thunderstorm WarningEAXBates, Henry48 min
May 15, 5:21 AM CDTSevere Thunderstorm WarningEAXAtchison39 min
May 15, 5:55 AM CDTSpecial Weather StatementEAXAtchison50 min
May 15, 6:45 AM CDTSpecial Weather StatementEAXAtchison30 min
May 15, 7:07 AM CDTFlash Flood WarningEAXAtchison4 hr
May 15, 7:08 AM CDTSpecial Weather StatementEAXAtchison37 min
May 15, 7:29 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.